Objectives: To review the types, incidence, pathogenesis, risk factors, and clinical characteristics of hydroxychloroquine ocular toxicity and current views about its screening and management.
Data sources: Literature search of Medline up to May 2005.
Study selection: Key words for the literature search were 'hydroxychloroquine', 'chloroquine', 'ocular', 'toxicity', 'retinopathy', and 'screening'.
Data extraction: Original articles and review papers were examined.
Data synthesis: Hydroxychloroquine ocular toxicity includes keratopathy, ciliary body involvement, lens opacities, and retinopathy. Retinopathy is the major concern: others are more common but benign. The incidence of true hydroxychloroquine retinopathy is exceedingly low; less than 50 cases have been reported. Although its pathogenesis is unclear, risk factors include: daily dosage of hydroxychloroquine, cumulative dosage, duration of treatment, coexisting renal or liver disease, patient age, and concomitant retinal disease. Patients usually complain of difficulty in reading, decreased vision, missing central vision, glare, blurred vision, light flashes, and metamorphopsia. They can also be asymptomatic. Most patients have a bull's eye fundoscopic appearance. All patients have field defects including paracentral, pericentral, central, and peripheral field loss. Colour vision is usually undisturbed in early retinopathy, but is impaired in the advanced stage. Most patients have visual loss. Some patients with advanced retinopathy may experience deteriorating visual acuity even after cessation of treatment. There is no consensus on the definition of retinopathy, most-effective ophthalmological assessment, or frequency of screening. Regular screening may be necessary to detect reversible premaculopathy. Cessation of the drug is the only effective management of the toxicity.
Conclusion: Consensus with regard to various important aspects of hydroxychloroquine ocular toxicity is limited, especially the definition of true hydroxychloroquine retinopathy, the most effective ophthalmological assessment, and frequency of screening. Decisions to stop medication must be made in conjunction with the rheumatologist or physician managing the patient. Management of hydroxychloroquine retinopathy remains a clinical challenge.